Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hardy space of exact forms on $\mathbb{R}^N$


Authors: Zengjian Lou and Alan McIntosh
Journal: Trans. Amer. Math. Soc. 357 (2005), 1469-1496
MSC (2000): Primary 42B30; Secondary 35J45, 58A10
DOI: https://doi.org/10.1090/S0002-9947-04-03535-4
Published electronically: September 2, 2004
MathSciNet review: 2115373
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the Hardy space of divergence-free vector fields on $\mathbb{R}^{3}$ has a divergence-free atomic decomposition, and thus we characterize its dual as a variant of $BMO$. Using the duality result we prove a ``div-curl" type theorem: for $b$ in $L^{2}_{loc}(\mathbb{R}^{3}, \mathbb{R}^{3})$, $\sup \int b\cdot (\nabla u\times \nabla v) dx$ is equivalent to a $BMO$-type norm of $b$, where the supremum is taken over all $u, v\in W^{1,2}(\mathbb{R}^{3})$ with $\Vert\nabla u\Vert _{L^{2}}, \Vert\nabla v\Vert _{L^{2}}\le 1.$ This theorem is used to obtain some coercivity results for quadratic forms which arise in the linearization of polyconvex variational integrals studied in nonlinear elasticity. In addition, we introduce Hardy spaces of exact forms on $\mathbb{R}^N$, study their atomic decompositions and dual spaces, and establish ``div-curl" type theorems on $\mathbb{R}^N$.


References [Enhancements On Off] (What's this?)

  • [A] R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 56:9247
  • [B] J. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63(1977), 337-403. MR 57:14788
  • [C] M. Costabel, Personal communication.
  • [CLMS] R. Coifman, P. L. Lions, Y. Meyer, S. Semmes, Compensated compactness and Hardy spaces, J. Math. Pures and Appl. 72(1993), 247-286. MR 95d:46033
  • [CMS] R. Coifman, Y. Meyer, E. M. Stein, Some new function spaces and their application to harmonic analysis, J. Funct. Anal. 62(1985), 304-335. MR 86i:46029
  • [CW] R. Coifman, G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83(1977), 569-645. MR 56:6264
  • [GHL] J. E. Gilbert, J. A. Hogan, J. D. Lakey, Atomic decomposition of divergence-free Hardy spaces, Mathematica Moraviza, Special Volume, 1997, Proc. IWAA, 33-52.
  • [Gi] M. Giaquinta, Introduction to Regularity Theory for Nonlinear Elliptic Systems, Lectures in Mathematics, ETH Zürich Birkhäuser Verlag, Basel, 1993. MR 94g:49002
  • [GMT] G. Geymonat, S. Müller, N. Triantafyllidis, Homogenization of nonlinear elastic materials, microscopic bifurcation and microscopic loss of rank-one convexity, Arch. Rational Mech. Anal. 122(1993), 231-290. MR 94i:73009
  • [Gr] L. Grafakos, Hardy space estimates for multilinear operators, II, Rev. Mat. Iber. 8(1992), 69-92. MR 93j:42012
  • [GR] V. Girault, P-A. Raviart, Finite element methods for Navier-Stokes equations, theory and algorithms, Springer-Verlag, Berlin, Heidelberg, 1986. MR 88b:65129
  • [HLMZ] J. A. Hogan, C. Li, A. M $^{\text{c}}$Intosh, K. Zhang, Global higher integrability of Jacobians on bounded domains, Ann. Inst. H. Poincaré Anal. Non linéaire 17(2000), 193-217. MR 2001h:31003
  • [ISS] T. Iwaniec, C. Scott, B. Stroffolini, Nonlinear Hodge theory on manifolds with boundary, Annali di Matematica pura ed applicata 177(1999), 37-115. MR 2001f:58052
  • [La] R. H. Latter, A decomposition of $\mathcal{H}^{p}(\mathbb{R}^{N})$ in term of atoms, Studia Math. 62(1978), 92-101. MR 58:2198
  • [Le] P. G. Lemarié-Rieusset, Ondelettes vecteurs á divergence nulle, C. R. Acad. Sci. Paris 313(1991), 213-216. MR 92i:42018
  • [LM1] Z. Lou, A. M $^{\text{c}}$Intosh, Divergence-free Hardy space on $\mathbb{R}^{N}_{+}$, Science in China, Ser. A, 47 (2004), 198-208.
  • [LM2] Z. Lou, A. M $^{\text{c}}$Intosh, Hardy spaces of exact forms on Lipschitz domains in $\mathbb{R}^N$, Indiana Univ. Math. J. 53 (2004), 583-611.
  • [LMWZ] C. Li, A. M $^{\text{c}}$Intosh, Z. Wu, K. Zhang, Compensated compactness, paracommutators and Hardy spaces, J. Funt. Anal. 150(1997), 289-306. MR 99c:42038
  • [N] J. Necas, Les méthodes directes en théorie des équations elliptiques. Masson et Cie, Eds., Paris; Academia, Editeurs, Prague 1967. MR 37:3168
  • [Sc] G. Schwarz, Hodge Decomposition - A method for solving boundary value problems, Lecture Notes in Mathematics Vol. 1607, Springer-Verlag, Berlin Heidelberg, 1995. MR 96k:58222
  • [St1] E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Univ. Press, Princeton, 1970. MR 44:7280
  • [St2] E. M. Stein, Harmonic Analysis, real-variable methods, orthogonality, and oscillatory integrals, Princeton Univ. Press, New Jersey, 1993. MR 95c:42002
  • [SW] E. M. Stein, G. Weiss, On the theory of harmonic functions of several variables I: The theory of $\mathcal{H}^{p}$ spaces, Acta Math. 103(1960), 25-62. MR 22:12315
  • [Z1] K. Zhang, On the coercivity of elliptic systems in two dimensional spaces, Bull. Austral. Math. Soc. 54(1996), 423-430. MR 98c:35037
  • [Z2] K. Zhang, A counterexample in the theory of coerciveness for elliptic systems, J. PDEs, 2(1989), 79-82. MR 91d:35067
  • [Z3] K. Zhang, A further comment on the coerciveness theory for elliptic systems, J. PDEs, 2(1989), 62-66. MR 90k:35095

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42B30, 35J45, 58A10

Retrieve articles in all journals with MSC (2000): 42B30, 35J45, 58A10


Additional Information

Zengjian Lou
Affiliation: Institute of Mathematics, Shantou University, Shantou Guangdong 515063, People’s Republic of China
Email: zjlou@stu.edu.cn

Alan McIntosh
Affiliation: Center for Mathematics and its Applications, Mathematical Sciences Institute, the Australian National University, Canberra, Australian Capital Territory 0200, Australia
Email: alan@maths.anu.edu.au

DOI: https://doi.org/10.1090/S0002-9947-04-03535-4
Keywords: Divergence-free Hardy space, Hardy space of exact forms, atomic decomposition, $BMO$, div-curl, coercivity
Received by editor(s): May 16, 2003
Received by editor(s) in revised form: October 19, 2003
Published electronically: September 2, 2004
Additional Notes: The authors are supported by the Australian Government through the Australian Research Council. This paper was written when both authors were at the Center for Mathematics and its Applications of the Mathematical Sciences Institute at the Australian National University.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society